Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 257, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2017, 9:50 PM CDT for Ozark County, Taney County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 9:50 PM CDT (02:50 UTC)
- Expired
- May 27, 2017, 10:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ozark County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.8 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3385 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.1
The text
As transmitted.
460
WUUS53 KSGF 280250
SVRSGF
MOC153-213-280330-
/O.NEW.KSGF.SV.W.0257.170528T0250Z-170528T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
950 PM CDT SAT MAY 27 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Ozark County in southwestern Missouri...
Southern Taney County in southwestern Missouri...
* Until 1030 PM CDT
* At 950 PM CDT, a severe thunderstorm was located near Hollister, or
7 miles south of Forsyth, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Branson... Lake Taneycomo...
Bull Shoals Lake... Hollister...
Forsyth... Kissee Mills...
Theodosia... Kirbyville...
Sundown... Powersite...
Protem... Rueter...
Ridgedale... Long Run...
Ozark Beach... Edgewater Beach...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.
LAT...LON 3669 9324 3669 9262 3650 9265 3650 9324
TIME...MOT...LOC 0250Z 262DEG 19KT 3657 9311
HAIL...1.00IN
WIND...60MPH
$$
Burchfield2 follow-up statements
521
WWUS53 KSGF 280308
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1008 PM CDT SAT MAY 27 2017
MOC153-213-280330-
/O.CON.KSGF.SV.W.0257.000000T0000Z-170528T0330Z/
Ozark MO-Taney MO-
1008 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN OZARK AND SOUTHEASTERN TANEY COUNTIES...
At 1008 PM CDT, a severe thunderstorm was located 10 miles northeast
of Diamond City, or 18 miles southeast of Forsyth, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bull Shoals Lake... Theodosia...
Sundown... Protem...
Rueter... Long Run...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.
LAT...LON 3669 9299 3669 9262 3650 9265 3650 9301
TIME...MOT...LOC 0308Z 265DEG 29KT 3658 9281
HAIL...1.00IN
WIND...60MPH
$$
Burchfield885
WWUS53 KSGF 280326
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1026 PM CDT SAT MAY 27 2017
MOC153-213-280335-
/O.EXP.KSGF.SV.W.0257.000000T0000Z-170528T0330Z/
Ozark MO-Taney MO-
1026 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OZARK AND
SOUTHEASTERN TANEY COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.
LAT...LON 3669 9299 3669 9262 3650 9265 3650 9301
TIME...MOT...LOC 0325Z 262DEG 19KT 3659 9270
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:41 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 27, 6:41 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 PM CDT Sat May 27 2017
.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat May 27 2017
Convection has been ongoing across the area for a couple of hours
now. Surface boundary extends from southern Illinois across
southern Missouri to a surface low over north-central Oklahoma.
The environment is extremely unstable with SBCAPE from our 18z
sounding over 5000 J/kg and 0-6km shear at around 50 kts. This
initial round is starting to become more linear with outflow
pushing the boundary southward.
The second round looks to be developing both in southeast Kansas
and northeast Oklahoma per SPC discussions. Will need to monitor
this closely as models...such as the HRRR...are tending to keep
the convection tied to the surface boundary. If this were to
materialize...would need to monitor for training of cells and
locally heavy rainfall along this east-west boundary.
Surface front will begin to push through the area during the
morning hours on Sunday. Rain should be out of all but south-
central Missouri by Sunday afternoon.
.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 27 2017
The upper level system then remains across the northern Great
Lakes region through Tuesday before an upper level ridge over the
western states begins to push it eastward. This will keep us in
northwest flow for the first half of the forecast period. Monday
and Tuesday should be dry but conditions will become unsettled
from Wednesday on.
By Thursday...an upper level trough begins to move out of the
desert southwest which will once again increase our rain chances.
Temperatures during the period will be at or slightly above
seasonal normals with highs in the 70s and 80s and lows in the 50s
and 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat May 27 2017
Second round of convection currently moving through the
area...mainly affecting KSGF/KJLN at this time but will be
affecting KBBG within the next hour or so. The main front should
start to pass through the area after 08z. The front will bring an
end to the thunderstorms but ceilings should lower to MVFR/IFR for
most the morning hours. Ceilings should begin to lift to VFR
after 18z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...GaedeHazardous weather outlook, May 27, 4:24 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 424 PM CDT Sat May 27 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 424 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Significant Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Strong to severe storms will continue to impact the Ozarks late this afternoon into tonight as very strong instability and wind shear remain in place ahead of a surface boundary. The potential exists for supercell thunderstorms as storms initially begin to develop. If these supercells do form, hail up to the size of baseballs, damaging winds, and tornadoes will all be possible. The storms will eventually become more linear in nature as the cold pool develops and will become capable of producing widespread damaging wind gusts. Gusts over 75 mph will be possible. Tornadoes will also be possible with any portions of the line which bow towards the east. This has the potential to produce power outages. Along with the risk for severe thunderstorms, frequent lightning and locally heavy rainfall can be expected. Localized flooding of low water crossings will be possible where the heavier rainfall occurs. A Flash Flood Watch is in effect through 7 AM Sunday. Localized rainfall amounts of up to 4 inches will be possible if training storms develop. Those with outdoor plans tonight are urged to pay close attention to the weather and have a plan in place to move to a sturdy shelter when severe weather threatens. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few lingering strong to severe storms will impact portions of south central Missouri Sunday morning before the system moves completely through the region. Large hail and damaging winds will be the primary concern. The next chance of storms comes towards the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for the entire area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
In the hours before
Local storm report, May 27, 8:44 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL THAYER 36.52N 91.54W
05/27/2017 E1.00 INCH OREGON MO EMERGENCY MNGR
SEVERAL TREES DOWN AND QUARTER SIZE HAIL.
&&
MGLocal storm report, May 27, 8:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG FREMONT HILLS 37.07N 93.25W
05/27/2017 CHRISTIAN MO PUBLIC
PICTURE FROM SOCIAL MEDIA SHOWED SEVERAL
TREES DOWN IN A NEIGHBORHOOD.
&&
MGLocal storm report, May 27, 9:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
909 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM FLASH FLOOD 1 N KIMBERLING CITY 36.65N 93.42W
05/27/2017 STONE MO NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTS SEVERAL
ROADWAYS FLOODED AND IMPASSABLE AROUND THE
KIMBERLING CITY AREA.
&&
MGLocal storm report, May 27, 9:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 4 S IBERIA 38.03N 92.29W
05/27/2017 E1.00 INCH MILLER MO BROADCAST MEDIA
NICKEL TO QUARTER SIZE HAIL NEAR IBERIA.
&&
MGLocal storm report, May 27, 9:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM FLASH FLOOD BRANSON 36.64N 93.22W
05/27/2017 TANEY MO EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORT SEVERAL ROADS
FLOODED IN THE BRANSON AREA.
&&
MGLocal storm report, May 27, 9:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM FLASH FLOOD 2 W BRANSON 36.64N 93.25W
05/27/2017 TANEY MO EMERGENCY MNGR
EMERGENCY MANAGEMENT AND FIRE DEPARTMENT
REPORTS NUMEROUS HIGH WATER RESCUES ACROSS
THE BRANSON AREA AT THIS TIME. PEOPLE
TRAPPED IN CARS.
&&
MGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Webster, Wright | 43 min |
| May 27, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 39 min |
| May 27, 7:25 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone and 1 more | 5 hr |
| May 27, 7:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Lawrence, McDonald, Newton and 2 more | 62 min |
| May 27, 7:28 PM CDT | Tornado Warning | SGF | Douglas, Howell | 32 min |
| May 27, 7:30 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas, Wright | 60 min |
| May 27, 7:48 PM CDT | Tornado Warning | SGF | Howell, Oregon, Shannon | 27 min |
| May 27, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon, Texas | 61 min |
| May 27, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 30 min |
| May 27, 8:20 PM CDT | Flash Flood Warning | SGF | Barry, Douglas, McDonald, Ozark, Stone, Taney | 4 hr |
| May 27, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton, Stone, Taney | 52 min |
| May 27, 9:22 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 38 min |
| May 27, 9:34 PM CDT | Flash Flood Warning | SGF | Stone, Taney | 6 hr |
| May 27, 10:21 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Greene, McDonald, Stone, Taney | 12 hr |
| May 27, 11:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 56 min |
| May 28, 12:04 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon | 12 hr |
| May 28, 12:39 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence, Newton | 51 min |
| May 28, 8:12 AM CDT | River Flood Warning | SGF | Cedar | 35 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.